Alert archive / Vermont / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Burlington, VT

September 3, 20185 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Sep 3, 2018, 6:58 PM EDT for 5 counties in Vermont. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2018, 6:58 PM EDT (22:58 UTC)
Expired
Sep 3, 2018, 8:00 PM EDT
In force
62 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caledonia County, VT, Essex County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 115 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:12 PM EDTTSTM WND DMGWheelock, VTTREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

034 
WUUS51 KBTV 032258
SVRBTV
VTC005-009-015-019-023-040000-
/O.NEW.KBTV.SV.W.0039.180903T2258Z-180904T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
658 PM EDT MON SEP 3 2018

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  East central Lamoille County in northwestern Vermont...
  Caledonia County in northeastern Vermont...
  Southeastern Orleans County in northeastern Vermont...
  Central Essex County in northeastern Vermont...
  Northeastern Washington County in central Vermont...

* Until 800 PM EDT.

* At 657 PM EDT, severe thunderstorms were located along a line
  extending from Island Pond to North Wolcott, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  St. Johnsbury, Lyndon, Greensboro, Waterford, Stannard, Hardwick,
  Brunswick, Burke, Sutton, Lunenburg, Greensboro Bend, Sheffield,
  Newark, Newark Hollow, Lower Waterford, West Burke Village,
  Guildhall, Lyndonville Village, East Haven and Ferdinand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
      4450 7158 4447 7165 4442 7170 4440 7179
      4435 7181 4434 7185 4435 7191 4432 7204
      4454 7244 4483 7176 4481 7157 4475 7163
      4464 7156 4460 7156 4459 7154
TIME...MOT...LOC 2257Z 284DEG 31KT 4483 7188 4460 7244 

HAIL...<.75IN
WIND...60MPH
 
$$

RSD
1 follow-up statement
252 
WWUS51 KBTV 032340
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
740 PM EDT MON SEP 3 2018

VTC015-019-023-032347-
/O.CAN.KBTV.SV.W.0039.000000T0000Z-180904T0000Z/
Lamoille VT-Orleans VT-Washington VT-
740 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAMOILLE...
SOUTHEASTERN ORLEANS AND NORTHEASTERN WASHINGTON COUNTIES IS
CANCELLED...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled.

LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
      4450 7158 4447 7165 4442 7170 4440 7179
      4435 7181 4434 7185 4435 7191 4432 7204
      4453 7236 4458 7155
TIME...MOT...LOC 2337Z 284DEG 31KT 4475 7142 4452 7198 

$$

VTC005-009-040000-
/O.CON.KBTV.SV.W.0039.000000T0000Z-180904T0000Z/
Caledonia VT-Essex VT-
740 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR CENTRAL CALEDONIA AND SOUTHERN ESSEX COUNTIES...

At 737 PM EDT, severe thunderstorms were located along a line
extending from 10 miles east of Brunswick Springs to East Lyndon,
moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
St. Johnsbury, Lyndon, Guildhall, Waterford, Lyndonville Village,
Stannard, Hardwick, Kirby, Victory, Concord, Lunenburg, Danville,
Walden, Lower Waterford, Barnet, Wheelock, Granby, Maidstone, St.
Johnsbury Center and Concord Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
      4450 7158 4447 7165 4442 7170 4440 7179
      4435 7181 4434 7185 4435 7191 4432 7204
      4453 7236 4458 7155
TIME...MOT...LOC 2337Z 284DEG 31KT 4475 7142 4452 7198 

HAIL...<.75IN
WIND...60MPH
 
$$

RSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:45 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 3:45 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
345 PM EDT Mon Sep 3 2018

.SYNOPSIS...
A strong upper level ridge centered across the mid-Atlantic states
will  keep very warm and humid conditions to the North Country
through Wednesday. We'll be a little cooler and drier on Tuesday
after a weak frontal passage tonight, but the heat returns for
Wednesday with heat indices pushing into the low to mid 90s. A cold
front sliding southward out of Ontario and Quebec will bring a more
widespread chance for showers and thunderstorms on Thursday, and
also bring more seasonable temperatures and lower humidity levels
toward the end of the week, and likely into next weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 343 PM EDT Monday...Scattered showers and thunderstorms
are currently ongoing this afternoon, and precipitation chances
will continue into the evening hours as a weak cold front sags
across the region. Still very hot and humid this afternoon, and
CAPEs are still 1500-2500+ J/kg. The best shear remains along
the international border, hence these areas will still have the
potential to see some strong storms through early evening, with
gusty winds and heavy rainfall the main threats, though can't
rule out some small hail as well. Overall, though just isolated
to scattered showers/thunderstorms are expected. This activity
will wane as we lose daytime heating this evening. The front
will mainly bring a slightly drier, cooler airmass to the region
with high pressure settling in from Canada later tonight.
Dewpoints will drop out of the 70s back into the lower and mid
60s, making it slightly less muggy overnight; lows will be in
the 60s areawide tonight. Patchy valley fog is expected tonight
as we see lingering low-level moisture and light winds under the
subsidence inversion. Dry weather continues on Tuesday with the
high cresting over the region. A weak shortwave will ride along
the top of the upper ridge during the afternoon, but don't
expect much more than increasing clouds owing to the dry air in
place. The cold front, which will settle just to our south
tomorrow, will begin to lift back north as a warm front Tuesday
night. Winds will begin to shift back to the south late, but
temperatures will still be able to drop into the mid 50s in the
mountains/lower to mid 60s in the valleys overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 343 PM EDT Monday...Potential for near record heat still
appears possible on Wednesday. Current forecast of 91 for BTV would
be a daily record. Strong deep- layer high pressure and an eastward
propagating ridge axis will cause 500mb heights to rise to 594dams
across portions of the North Country. 850mb temperature anomalies
will be near 8C above normal with an unseasonably moist airmass in
place. The latest nested NAM and local WRF output indicates clearing
cloud cover during the afternoon. The current forecast could be
conservative if sky cover is clearer. Highs will be in the 80s to
lower 90s across the North Country. With strong ridging in place and
an unfavorable thermodynamic profile, showers and storms will be
hard to come by. Some terrain driven showers could still develop
later in the day, though. Lows will remain well above normal due to
moist, southwest flow. Lows will generally be in the 60s, with the
Champlain Valley likely struggling to get below 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 343 PM EDT Monday... A strong cold front will slowly
shift southward on Thursday as a strong upper trough develops in
Canada while deep- layer ridging begins to weaken and shift
southwards. Some differences in timing and moisture content
remain with the GFS faster and drier, while the ECMWF is a bit
slower and maintains better moisture and dynamics through the
day on Thursday. Better shear still lags behind the best
instability with low-level jet dynamics weakening as the front
pushes across the North Country. Will continue to monitor as we
draw closer, and will continue to offer 30%-60% PoPs.

A welcomed cooling trend will take place with the front to our
south. Dry and seasonable conditions are anticipated for the weekend
with cool surface high pressure to our north. Temperatures will be
in the 60s and 70s for daytime highs. Heading into early next week,
a low pressure system will intensify moving northeast over the Great
Lakes region borrowing moisture from newly formed Tropical Storm
Gordon. This will send the cold front that passes through on Friday
back northward as a warm front. Quite a bit of uncertainty remains
regarding the timing and location of better rainfall early next
week. Also looks like a 40-50kt low-level jet could develop ahead of
the system. Most likely outcome looks to be a wet and windy start to
the next work week.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Through 18Z Tuesday...VFR conditions will largely prevail
through the much of the period under SCT mid clouds. Storms are
developing across southern Quebec and the Adirondacks in
response to a cold front approaching the international border
along with some other local boundaries, and this activity will
slowly spread southeast through 00z Tuesday. KMSS, KBTV, KPBG,
and KSLK have the best chances of seeing precipitation, and
MVFR/IFR conditions will be possible in any showers/storms.
Otherwise, the only other possible restrictions will come after
06z tonight with patchy fog developing in the favored locations.
IFR/LIFR will be possible 07z-13z at KMPV and KSLK, but not
enough confidence at this time to include in the TAF.

Outlook...

Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Slight chance SHRA, Slight chance TSRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, Slight chance TSRA.
Thursday: Mainly MVFR, with local IFR possible. Chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Hastings
Hazardous weather outlook, Sep 3, 3:49 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
349 AM EDT Mon Sep 3 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-040800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
349 AM EDT Mon Sep 3 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Potentially dangerous heat and humidity will return to the region
today where heat indices will reach into the low to mid 90s across
the deeper valleys. In addition, scattered showers and thunderstorms
are possible during the afternoon and evening across northern areas,
some of which could be on the strong side.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another day of dangerous heat and humidity is expected on Wednesday,
with heat advisories possible. A cold front will bring scattered
showers and thunderstorms to the region Wednesday night and Thursday
with cooler and drier conditions expected for Friday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 3, 5:08 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
508 PM EDT MON SEP 3 2018

VTZ003-004-007-032215-
Essex-Caledonia-Orleans-
508 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CALEDONIA...CENTRAL
ORLEANS AND CENTRAL ESSEX COUNTIES...

At 507 PM EDT, a strong thunderstorm was located over Albany, moving
east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Island Pond, Lyndon, Orleans, Charleston, Westmore, Orleans Village,
Glover, Brownington, Albany, Brunswick, Burke, Sutton, Barton,
Sheffield, Newark, Newark Hollow, Brownington Village, West Burke
Village, Guildhall and Irasburg.

LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
      4451 7158 4466 7240 4485 7241 4488 7153
      4482 7157 4479 7157 4475 7163 4468 7160
      4467 7158 4466 7159 4464 7156 4460 7156
      4459 7154
TIME...MOT...LOC 2107Z 274DEG 30KT 4475 7235

RSD
Special weather statement, Sep 3, 5:15 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
515 PM EDT MON SEP 3 2018

VTZ010-012-018-019-032200-
Eastern Rutland-Windsor-Eastern Addison-Orange-
515 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE...
SOUTHEASTERN ADDISON...NORTHEASTERN RUTLAND AND NORTHERN WINDSOR
COUNTIES...

At 515 PM EDT, a strong thunderstorm was located near Randolph,
moving east at 25 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Braintree Hill, Tunbridge, Vershire, Sharon, Chelsea, Thetford
Center, Bethel, Randolph, Strafford, Rochester, Norwich, Thetford,
Braintree, Royalton, West Fairlee, Granville, Brookfield, Corinth,
Bradford and Hancock.

LAT...LON 4384 7284 4399 7282 4400 7222 4374 7225
      4373 7226
TIME...MOT...LOC 2115Z 275DEG 17KT 4390 7263

JMG
Special weather statement, Sep 3, 5:48 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
548 PM EDT MON SEP 3 2018

NYZ027-028-030-031-032245-
Eastern Clinton-Northern Franklin-Southern Franklin-Western Clinton-
548 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
NORTHEASTERN FRANKLIN COUNTIES...

At 548 PM EDT, a strong thunderstorm was located near Fort Covington,
moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Malone, Burke, Churubusco, Ellenburg Depot, Chateaugay, Ellenburg,
Constable, Earlville, Fort Covington Center, Burke Center, Ellenburg
Mountain, Westville Center, Harrigan, Ellenburg Center, North Burke,
North Bangor and Brainardsville.

LAT...LON 4476 7386 4485 7452 4500 7448 4499 7408
      4500 7375
TIME...MOT...LOC 2148Z 276DEG 32KT 4495 7445

JMG
Special weather statement, Sep 3, 6:12 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Burlington VT
612 PM EDT MON SEP 3 2018

VTZ002>004-006>008-016-032300-
Essex-Caledonia-Western Franklin-Washington-Eastern
Franklin-Orleans-Lamoille-
612 PM EDT MON SEP 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOILLE...NORTHERN
CALEDONIA...ORLEANS...NORTHERN ESSEX...NORTHEASTERN WASHINGTON AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Coventry to near Fletcher. Movement was
east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Newport City, Island Pond, Lyndon, Morrisville, Orleans, Derby
Center, Charleston, Johnson Village, Cambridge, Glover, Albany,
Brunswick, Burke, Hyde Park, Greensboro Bend, Belvidere Center,
Newark, Brownington Village, West Burke Village and Waterville.

LAT...LON 4483 7157 4479 7157 4478 7160 4475 7163
      4473 7162 4471 7160 4443 7241 4469 7298
      4501 7206
TIME...MOT...LOC 2211Z 291DEG 29KT 4490 7226 4470 7285

RSD
Special weather statement, Sep 3, 6:37 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
637 PM EDT MON SEP 3 2018

NYZ028-031-VTZ001-002-005-032330-
Eastern Clinton-Western Clinton-Western Franklin-Grand Isle-Western
Chittenden-
637 PM EDT MON SEP 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...GRAND
ISLE...NORTHWESTERN CHITTENDEN AND NORTHWESTERN FRANKLIN COUNTIES...

At 636 PM EDT, a strong thunderstorm was located near Altona, moving
east at 45 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Plattsburgh, Beekmantown, Chazy, Mooers, Altona, Alburgh Village,
Champlain, Grand Isle, South Alburgh, Alburgh, Alburgh Dunes State
Park, North Hero, Isle La Motte, Jericho, Rouses Point, Dannemora,
Swanton, St. Albans Town, South Hero and Milton.

Boaters on Lake Champlain north of Plattsburgh should seek safe
harbor immediately. Strong, gusty and erratic winds are expected,
which will likely pose a hazard to small craft.

LAT...LON 4464 7322 4475 7384 4501 7372 4501 7313
TIME...MOT...LOC 2236Z 282DEG 40KT 4484 7366

JMG
Local storm report, Sep 3, 6:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
652 PM EDT MON SEP 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 SW SANTA CLARA        44.61N  74.48W
09/03/2018                   FRANKLIN           NY   911 CALL CENTER

            TREES DOWN ON WIRES, WIRES DOWN. TIME ESTIMATED FROM
            RADAR

&&

EVENT NUMBER BTV1801418

AML

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:46 PM EDTSpecial Weather StatementBTVFranklin44 min
Sep 3, 3:30 PM EDTSpecial Weather StatementBTVOrleans60 min
Sep 3, 3:48 PM EDTSpecial Weather StatementBTVEssex57 min
Sep 3, 4:10 PM EDTSpecial Weather StatementBTVCaledonia50 min
Sep 3, 4:37 PM EDTSevere Thunderstorm WarningBTVAddison, Orange, Rutland, Windsor38 min
Sep 3, 4:49 PM EDTSpecial Weather StatementBTVCaledonia56 min
Sep 3, 5:01 PM EDTSpecial Weather StatementBTVFranklin59 min
Sep 3, 5:08 PM EDTSpecial Weather StatementBTVEssex, Orleans67 min
Sep 3, 5:15 PM EDTSpecial Weather StatementBTVOrange45 min
Sep 3, 6:12 PM EDTSpecial Weather StatementBTVEssex, Lamoille, Orleans48 min
Sep 3, 6:32 PM EDTSevere Thunderstorm WarningBTVCaledonia, Lamoille, Orleans43 min
Sep 3, 6:37 PM EDTSpecial Weather StatementBTVGrand Isle53 min
Sep 3, 7:11 PM EDTSpecial Weather StatementBTVFranklin49 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.